Indian Journal of Dermatology
CASE REPORT
Year
: 2011  |  Volume : 56  |  Issue : 2  |  Page : 224--227

Epidermolysis bullosa acquisita with moderately severe dysphagia due to esophageal strictures


Jenny Tu1, Prasad W Kumarasinghe2 
1 Department of Dermatology, Sir Charles Gairdner Hospital, Nedlands, Western Australia 6009, Australia
2 Consultant Dermatologist, Royal Perth Hospital and St John of God Dermatology, Perth, Western Australia 6008, Australia

Correspondence Address:
Jenny Tu
Department of Dermatology, Sir Charles Gairdner Hospital, Hospital Avenue, Nedlands, WA 6009
Australia

Epidermolysis bullosa acquisita (EBA) is a chronic, autoimmune condition involving the skin and mucous membranes. Symptomatic mucosal involvement is rare, but can impact on quality of life, due to esophageal strictures and dysphagia. We report a case involving a 60-year-old male presenting with bullous skin lesions on areas of friction on his hands, feet and mouth. Milia were visible on some healed areas. Biopsy showed a subepidermal vesicle. Direct immunofluorescence showed intense linear junctional IgG and C3 at the dermo-epidermal junction. Serological tests also supported the diagnosis of EBA. Screening tests for underlying malignancies were negative. Despite treatment with systemic steroids, the patient developed increasing dysphagia, requiring further investigation with esophagoscopy and a barium swallow. Confirmation of extensive esophageal stricturing prompted adjustment of medications including an increase in systemic steroids and addition of azathioprine. Currently, the patient«SQ»s disease remains under control, with improvement in all his symptoms and return of anti-basement membrane antibody levels to normal, whilst he remains on azathioprine 150 mg daily and prednisolone 5 mg daily. This case highlights the fact that the treatment of a given patient with EBA depends on severity of disease and co-morbid symptoms. Newer immunoglobulin and biological therapies have shown promise in treatment resistant disease. Considering that long-term immunosuppressants or biologicals will be required, potential side effects of the drugs should be considered. If further deterioration occurs in this patient, cyclosporin A or intravenous immunoglobulin (IV Ig) will be considered. Vigilance for associated co-morbidities, especially malignancies, should always be maintained.


How to cite this article:
Tu J, Kumarasinghe PW. Epidermolysis bullosa acquisita with moderately severe dysphagia due to esophageal strictures.Indian J Dermatol 2011;56:224-227


How to cite this URL:
Tu J, Kumarasinghe PW. Epidermolysis bullosa acquisita with moderately severe dysphagia due to esophageal strictures. Indian J Dermatol [serial online] 2011 [cited 2020 Aug 11 ];56:224-227
Available from: http://www.e-ijd.org/article.asp?issn=0019-5154;year=2011;volume=56;issue=2;spage=224;epage=227;aulast=Tu;type=0